Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Charleston, WV

May 22, 2018Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 22, 2018, 5:09 PM EDT for Webster County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 5:09 PM EDT (21:09 UTC)
Expired
May 22, 2018, 8:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:00 PM EDTFLASH FLOODWebster Springs, WVMORE THAN 6 INCH DEEP OF WATER FLOWING OVER BACK FORK STREET IN WEBSTER SPRINGS. ALSO, DANIEL STREET IS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WGUS51 KRLX 222109
FFWRLX
WVC101-230015-
/O.NEW.KRLX.FF.W.0008.180522T2109Z-180523T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
509 PM EDT TUE MAY 22 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Webster County in northeastern West Virginia...

* Until 815 PM EDT

* At 509 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.  

* Some locations that will experience flooding include...
  Webster Springs, Addison (Webster Springs), Bergoo and Waneta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3856 8023 3843 8023 3842 8053 3855 8052

$$

KISTNER
2 follow-up statements
875 
WGUS71 KRLX 222152
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
552 PM EDT TUE MAY 22 2018

WVC101-230015-
/O.CON.KRLX.FF.W.0008.000000T0000Z-180523T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster WV-
552 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
CENTRAL WEBSTER COUNTY...

At 547 PM EDT, local law enforcement reported flash flooding is 
occurring in several locations from Webster Springs to Bergoo. Mud 
slides have also been reported in this area and several roads have 
been affected.  Avoid unnecessary travel in these areas and never 
drive through flood waters.  

Some locations that will experience flooding include...
Webster Springs, Addison (Webster Springs), Bergoo and Waneta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3856 8023 3843 8023 3842 8053 3855 8052

$$

KISTNER
490 
WGUS71 KRLX 230013
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
813 PM EDT TUE MAY 22 2018

WVC101-230020-
/O.EXP.KRLX.FF.W.0008.000000T0000Z-180523T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster WV-
813 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING FOR CENTRAL WEBSTER COUNTY WILL EXPIRE AT
815 PM EDT...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. However, water remains high in many areas and flood 
warning will be in effect until 11 P.M. tonight.  Please continue to 
heed remaining road closures.

LAT...LON 3856 8023 3843 8023 3842 8053 3855 8052

$$

KISTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:27 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 22, 2:27 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
227 PM EDT Tue May 22 2018

.SYNOPSIS...
Cold front crosses tonight. High pressure to end the work week but
more unsettled weather arrives in time for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 200 PM Tuesday...

Showers and storms have developed across most of the southern
forecast area in a warm and unstable airmass. Farther north
convection this morning left a more stable area but with some
sunshine making it in now think we could get some storms to pop
there as well. For the most part, do not expect this current
activity to pose much of a threat due to a cap as evident on
forecast soundings. The chance of stronger storms will arrive
from the west late this afternoon into this evening. Storms are
beginning to strengthen along and just ahead of a cold front
which will move our way this evening, and cross the forecast
area tonight. These storms should become strong to severe across
western and central Ohio. The best area of instability extends
into the far NW corner of the forecast area and coincides with a
region of around 40kts bulk shear. This should allow the storms
to remain strong to this point with strong winds the highest
threat but some large hail is also possible. Instability
quickly tapers off crossing SE Ohio and especially into WV/KY
so storm intensity should decrease quickly across this zone. If
a strong enough cold pool develops in central Ohio, it may be
able to sustain stronger cells to around the Ohio River this
evening.

The cold front will cross tonight, moisture is beginning to
decrease by this point, so capped POPs at scattered overnight.
Continued and isolated thunder mention. Any lingering isolated
showers across the mountains should taper off Wednesday with a
dry day farther west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

5H ridge axis over the middle of the US will shift eastward
with forecast area remaining under a weak flow regime at the
mid and upper levels. Noted weak area of surface low pressure
over the gulf with tropical characteristics in both the Euro and
GFS models. Atmospheric column over the mid Appalachians
undergoing a relative drying trend. Models are an general
agreement in overall synoptic pattern with main differences
noted in the details. Current thinking is that moisture should
generally stay to our south this period. Expect morning fog in
the river valleys due to trapped moisture at the low levels and
subsidence inversion in place each day.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

As 5H ridge breaks down response to northern stream wave
working across, flow becomes more southerly, allowing more
moisture to stream into the forecast area. Followed model
blends throughout the period with a general diurnal trend of
shower and thunderstorm activity each day. There is a
possibility of slow moving convection with heavy downpours in
this weak flow regime. Could see some local water issues Sunday
and early next week as PW values creep upwards.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Scattered thunderstorms are expected ahead of a cold front
through this evening. As the cold front crosses tonight we
should see another round of showers and maybe storms. Did not
include any IFR in these, but anticipate needing to amened if
storms approach any TAF site.

Models fairly insistent on fog and low stratus formation tonight
behind the rain despite keeping some flow. Have include this at
most sites. Any fog should dissipate in the hour or two after
sunrise with MVFR clouds lingering through the morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and restrictions in showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z WEDNESDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...KMC
LONG TERM...KMC/30
AVIATION...MZ
Hazardous weather outlook, May 22, 2:21 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
221 PM EDT Tue May 22 2018

KYZ101>103-105-VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-
231830-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
221 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a small chance for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.

Localized areas of flooding could occur where repetitive showers and
thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ075-076-083>087-WVZ009>011-231830-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-
Pleasants-Tyler-
221 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.

Localized areas of flooding could occur where repetitive showers and
thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-231830-
Perry-Morgan-
221 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 22, 4:11 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT TUE MAY 22 2018

WVZ015-222100-
Kanawha-
411 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 411 PM EDT, a strong thunderstorm was located over Jefferson, or
near Nitro, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Marmet, Belle, Cross Lanes, Pinch, Alum Creek, Institute, Tornado,
Coal Fork, Elkview and Pond Gap.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 11.
 Interstate 77 in West Virginia between mile markers 96 and 110.
 Interstate 64 in West Virginia between mile markers 46 and 57.
 West Virginia Turnpike between mile markers 91 and 95.
 Route 119 between mile markers 70 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3839 8190 3842 8185 3846 8174 3848 8128
      3846 8128 3840 8126 3822 8127 3821 8128
      3828 8181 3829 8181 3832 8182 3831 8186
      3833 8192
TIME...MOT...LOC 2011Z 272DEG 37KT 3837 8177

08
Local storm report, May 22, 5:06 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     PARKWAY TERRACE         38.38N  81.80W
05/22/2018                   KANAWHA            WV   NWS EMPLOYEE

            MULTIPLE LARGE BRANCHES AND TREE DOWN AT BILLY DUNN
            BASEBALL PARKING LOT...MESSAGE AND PHOTOS PASSED FROM MY
            SON'S BASEBALL TEAM DISCUSSION BOARD.

&&

EVENT NUMBER RLX1800026

MPK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:03 PM EDTFlash Flood WarningRLXBraxton, Lewis, Nicholas, Pocahontas, Randolph, Upshur and 1 more3 hr
May 22, 4:11 PM EDTSpecial Weather StatementRLXKanawha49 min
May 22, 4:19 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Putnam18 min
May 22, 6:15 PM EDTSpecial Weather StatementRLXTyler60 min
May 22, 6:35 PM EDTSevere Thunderstorm WarningRLXTyler40 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.